Bi-Polar in Nursing School

  1. I have recently been diagnosed as being bi-polar, placed on Carbamazapime (200 mg, qid) and Lithium (300 mg, bid), prozac 30 mg one time a day and clonazapam prn. Ever since I started my meds, I have had no short term memory. Now that I am taking Anatomy & Physiology II, my final course before being accepted into Charity Hospital School of Nursing, it worries me that I won't do well in this class with my memory. It also causes me to not think clearly and write concise thoughts? Should I have inform the instructor, the college or have my physician change my meds? Any thoughts? Help.
    •  
  2. 15 Comments

  3. by   Gail-Anne
    I hate to say it, but there are still alot of nurses that don't relate well to the idea of bi-polar nurses. Preconceived notions likely. I'd stay away from telling unless you have too. Talk to Dr about dosage. Do you use the old-fashioned tape-recorder for memory work? Basically record "dot-jot" notes. You can listen to them while driving, jogging, cooking supper etc.
    Are employers allowed to ask if you have any condition like that? If so, it's important to be able to honestly say that you are stable on meds. Best of luck
  4. by   hypnotic_nurse
    Employers don't ask that sort of thing. And I don't know that I'd let my instructor or school know except as a last resort.

    That's a pretty big cocktail for just being diagnosed...you should let your physician know about your short term memory and see if some of your meds can be changed or dc'd.
  5. by   peaceful
    Quote from ijpetit
    I have recently been diagnosed as being bi-polar, placed on Carbamazapime (200 mg, qid) and Lithium (300 mg, bid), prozac 30 mg one time a day and clonazapam prn. Ever since I started my meds, I have had no short term memory. Now that I am taking Anatomy & Physiology II, my final course before being accepted into Charity Hospital School of Nursing, it worries me that I won't do well in this class with my memory. It also causes me to not think clearly and write concise thoughts? Should I have inform the instructor, the college or have my physician change my meds? Any thoughts? Help.
    Please do not tell anyone especially anyone at school your diagnosis. This type of information is nobody's business and the information could be easily misunderstood. Only you will be able to assess yourself and decide if a difficult program such as nursing school is right for you right now. Number one, medications usually need to be adjusted to find the right combination that works well. Number two, most meds may cause significant side effects that usually go away within a period of time once the person adjusts to it. Also sometimes meds needs to be adjusted, time a day, dosage, amt. or type in order to relieve side effects. You should see your prescribing professional right away to discuss short term memory loss, should not be happening and would make school difficult. Are the meds working on the symptoms you were having in the first place? Are the mood swings, depression, and anxiety better? Go see your doctor and tell us how it goes.
  6. by   BETSRN
    You're going to need your memory as much in nursing school as now. Maybe you should work on getting the meds adjusted correctly so that you will feel good and be able to sunction properly no matter what you are doing.
  7. by   ijpetit
    I just went to my psychiatrist. I had an awful weekend. The only thing he did was added Zyprexa to my cocktail, while waiting for my lithium and carbamazepime levels to come back from the lab. I seriously think I am taking WAY too much medication and my short term memory is still shot to hell. Any psyc nurses here who could offer me some much needed advice.
  8. by   peaceful
    Quote from ijpetit
    I just went to my psychiatrist. I had an awful weekend. The only thing he did was added Zyprexa to my cocktail, while waiting for my lithium and carbamazepime levels to come back from the lab. I seriously think I am taking WAY too much medication and my short term memory is still shot to hell. Any psyc nurses here who could offer me some much needed advice.
    Change doctors! Could you describe in a little more detail what symptoms exactly you are experiencing? That would be helpful in order to understand your medication prescriptions and why? Nursing school is probably not the best idea until you can get symptoms and mood stablized. Your psychiatrist should be able to help discuss these issues, if you do not like your doctor, i highly recommend you change doctors. Sometimes things do feel worse before they get better. How long have you been on this medication therapy?
  9. by   ijpetit
    Quote from peaceful
    Change doctors! Could you describe in a little more detail what symptoms exactly you are experiencing? That would be helpful in order to understand your medication prescriptions and why? Nursing school is probably not the best idea until you can get symptoms and mood stablized. Your psychiatrist should be able to help discuss these issues, if you do not like your doctor, i highly recommend you change doctors. Sometimes things do feel worse before they get better. How long have you been on this medication therapy?
    My symptoms are as follows: one day I'll be up doing things non-stop. One day in particular, I took all of the extenion/power/cable cords laying around the house, I wrapped each one separately, and placed each in its own ziplock bag. I'll work non-stop around the house until it is meticulously clean, I'll sweep, mop, dust 3 or 4 times in one day, iron clothes that are already pressed, wash clothes, because I have to do something. On some days, I just don't have the energy to get out of bed. I'll lay there all day under the covers. I was at a point in September, where I was sleeping under the kitchen table in order to feel safe. This is when I first saw a psychiatrist for my situation. I was having a bad weekend, just wasn't feeling like myself. I work up this morning, swept, mopped the floor, went pick up a few groceries, and when I went bring a friend something at work, on the middle of the interstate, I just busted out crying for no reason. Since I was feeling like this all weeked, I called my psychiatrist to get an appointment today, but he told me that until my carbamazepime and lithium levels come back from the lab, he really doesn't want to touch that medicine, so he added Zyprexa. My main point is that in A & P 2, we are studying the endocrine system. I can read the chapter 3, 4 even 5 times, and nothing comprehends. I have NO short term memory and cannot make cohesive sentenances. I was diagnosed as being rapid-cycling manic-depressive in September, but none of my memory problems started until the lithium was added.

    Thanks for all the wonderful feedback so far.
  10. by   hypnotic_nurse
    Most of the psychiatrists I've worked with start out with one main med (and maybe prns for anxiety and sleep). When they see how well that's going to work, if the symptoms are still there, they'll add another or change it.

    I agree that a second opinion is probably a good idea.

    When a doc gives you that many meds at once, s/he can't tell which one is working or which one is producing side effects.

    While your side effects may go away in time, they may not.
  11. by   Tweety
    Obviously, you're aware you need to be able to think clearly and write concise thoughts to become a nurse. Those skills are crtical for the safety of the patients. The most important thing is that you get well. I don't think a bipolar disorder is a contraindication to being a nursing student. I agree, it's not really the school's business.

    Continue to talk to your MDs and perhaps you'll need a little time to level out first before persuing nursing. My spouse is a group therapist for nurses and has several functioning bipolar nurses in his group.

    Hang in there and good luck.
  12. by   renerian
    I agree with hypnotic. To early to add so many meds. See someone else.

    renerian
  13. by   SusanJean
    Having worked in the mental health field, and having a couple of family members w/ bipolar disorder...

    I agree w/ the previous posters. Also, allow time for your meds to get adjusted, become stable in your mood before attempting to add stress into your life (school, new job, etc.) Have your family/friends become educated about your disorder so you have the support when you start to show signs of needed meds adjusted - those w/ bipolar disorders often lack the judgement to do their own assessment, esp if feeling the hypomanic phase.

    All my sibs w/ bipolar have made it through college, some have their masters degrees and all have done well professionally.
    Most employers are not sympathetic to MH disorders. You are not obligated to share this info w/ them. I do have one sibling that had a "break" after several years of exceptional work performance w/ an employer and in spite of their verbal assurance of support, they have been manipulating to get him to leave ever since. Granted, he did some crazy things while manic, but once stable he explained to his customers, they understood and stood by him; didn't lose one! (I think it is the ins. premium issue.)

    So, good luck, hang in there and continue to build a good support system.
    SJ
  14. by   bcjams
    I just looked at the Texas RN application because I remembered it asking about MH disorders and sure enough Bipolar is listed. I hate to say it but before you spend the time and effort to graduate from a nursing program you need to contact your state board and see what they say. We have a Declaratory Orders process that takes 3 months to 1 year to decide if any past issues in your life will effect their decision to give your license. I would hate to see you overcome your obstacles and then find the gates closed to you. It sucks but I had to tell the you the truth the way it is here in Texas.

close